Alert archive / Alabama / Wind Advisories in 2023

Wind Advisory 5, NWS Birmingham, AL

February 8, 202317 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Feb 8, 2023, 3:42 AM CST for 17 counties in Alabama. It took effect at Feb 8, 2023, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2023, 3:42 AM CST (09:42 UTC)
In effect from
Feb 8, 2023, 9:00 PM CST
Expired
Feb 9, 2023, 9:00 AM CST
In force
12 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 59 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS74 KBMX 080942
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
342 AM CST Wed Feb 8 2023

ALZ011>015-017>028-082100-
/O.NEW.KBMX.WI.Y.0005.230209T0300Z-230209T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
and Ashland
342 AM CST Wed Feb 8 2023

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
THURSDAY...

* WHAT...South winds 10 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Northern portions of Central Alabama.

* WHEN...From 9 PM this evening to 9 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs and weaker trees could be blown down, and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
694 
WWUS74 KBMX 081947
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
147 PM CST Wed Feb 8 2023

ALZ011>015-017>028-090500-
/O.CON.KBMX.WI.Y.0005.230209T0300Z-230209T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
and Ashland
147 PM CST Wed Feb 8 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST THURSDAY...

* WHAT...South winds 10 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Northern portions of Central Alabama.

* WHEN...From 9 PM this evening to 9 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs and weaker trees could be blown down, and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
353 
WWUS74 KBMX 090344
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
944 PM CST Wed Feb 8 2023

ALZ011>015-017>028-091200-
/O.CON.KBMX.WI.Y.0005.000000T0000Z-230209T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
and Ashland
944 PM CST Wed Feb 8 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY...

* WHAT...South winds 10 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Northern portions of Central Alabama.

* WHEN...From 9 PM this evening to 9 AM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
384 
WWUS74 KBMX 090942
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
342 AM CST Thu Feb 9 2023

ALZ011>015-017>028-091500-
/O.CON.KBMX.WI.Y.0005.000000T0000Z-230209T1500Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
and Ashland
342 AM CST Thu Feb 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...South winds 10 to 20 mph with gusts up to 40 mph.

* WHERE...Northern portions of Central Alabama.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Feb 7, 11:04 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Feb 7, 11:04 PM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1104 PM CST Tue Feb 7 2023

...New SHORT TERM, AVIATION...

.SHORT TERM...
(Tonight through Wednesday)
Issued at 1050 PM CST TUE FEB 7 2023

Temperatures were largely in the 70s this afternoon. A prelude to
spring in early February. Clouds increased late this afternoon and
have held into the evening hours. Therefore, cooling has been slow
this evening with some 40s near the Georgia state line and mid 60s
in a few locations. A weak upper short wave has kicked off some
sprinkles and showers. This limited area of lift was moving
through increasing moisture, but still overall rather dry. Held
pops in the 20-30 range overnight as this feature rotates
clockwise around the high to our southeast. Made some minor
adjustments to the temperatures and pops overnight, but the theme
remains the same. Wednesday will be quite warm again across
Central Alabama. Another short wave moves up from the southwest
and may produce a shower or thunderstorm by afternoon. Pops may be
tweaked in later forecast but still on the lower side.

75

Previous short-term discussion:
(This evening through Wednesday)
Issued at 136 PM CST TUE FEB 7 2023

Another very nice early February day across Central Alabama is
ongoing, with temperatures running between 10 and 15 degrees above
normal for this time of the year. Highs this afternoon were
increased 2 to 3 degrees above NBM guidance, which appears to be
trying to catch up with the warm pattern that we've transitioned
into. We're slowly starting to moisten the air mass across the
region, with mainly southerly low-level flow over Mississippi and
more southeasterly flow across Central Alabama. Surface high
pressure is currently centered just off the Mid-Atlantic
coastline. In the upper levels, a large ridge is building over
the Bahamas with an almost cut-off upper level low over the Four
Corners states. The Southeast will prevail under a southwesterly
flow aloft in-between the two upper level features which will
help to moisten the upper levels of the atmosphere during the
short-term period. In addition, isentropic lift will aid in the
development of widespread low clouds across the western half of
Alabama overnight tonight. A warm front is currently being
advertised by high-res guidance to lift northward overnight
through early Wednesday morning, triggering scattered showers that
should lift northward by 7am Wednesday. As a result, PoPs have
been increased to chance category, with a break in the action
between 7am and midday.

By Wednesday afternoon, we should start to see an increase
in shower development across the far western counties with a few
storms also possible as instability finally begins to increase.
After 6pm, we're still not ruling out a few strong or isolated
severe storms as shear begins to increase, but no organized severe
weather is anticipated with this initial development. Even under
mostly cloudy skies, highs are expected to rise into the lower 70s
north and close to 80 degrees across the southeast with warm air
advection ongoing. Cyclogenesis is expected to occur over western
Arkansas, with the surface low strengthening as it ejects north-
northeastward. The upper level trough is still expected to become
negatively tilted as it approaches the SE Mississippi Valley. A
trailing cold front will be moving into Central Mississippi by
midnight Wednesday night, and we'll be monitoring closely for any
severe storm development where the wind shear and available
instability still exist along and west of the Interstate 65
corridor.

56/GDG

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 204 PM CST TUE FEB 7 2023

A fast moving short wave trof will produce several line segments
of strong to severe convection Wednesday near the Mississippi
River. The segments will form into a single line of thunderstorms
as it approaches west Alabama late Wednesday night. The line will
move into the northwest counties between midnight and 2 AM
Thursday and reach the I-65 corridor by 6 AM Thursday. Surface
based instability is negligible across Central Alabama Wednesday
night, but forcing and shear will help maintain robust convection
during the overnight hours. A Marginal Risk of severe storms
looks reasonable at this time for areas west of I-65. Once the
main short wave trof lifts into the Great Lakes Region, another
trof moves into the Southern Plains states, and a surface cold
front stalls out near the I-85 corridor Thursday afternoon. This
boundary will be the focus for additional showers and storms
Thursday night and into Friday for areas along and south of I-85.
The Plains states trof will push eastward over the weekend, and
finally push the deeper moisture east of Alabama. Much colder air
will arrive over the weekend. Saturday will be rather cold and
blustery with some light precipitation possible across north
Alabama. The cold air will be short lived as the next upstream
system ushers in a warmer air mass by Monday.

58/rose

&&

.AVIATION...
(06Z TAFS)
Issued at 1050 PM CST TUE FEB 7 2023

Sticking with the idea of MVFR ceilings developing mainly between
06-12z. But did slow them down slightly and have a lesser overall
duration before rising. There is some question as to how far
eastward these clouds get. The main fetch of moisture will be
around the exiting high in a clockwise manner. Very dry air still
exists in the low levels to our east. But decided to mention at
ASN/ANB and did not mention at all at TOI. Southern flow will
increase on Wednesday and keep the area well above normal
temperatures for early February. This will push ceilings higher in
the afternoon at all sites but TCL, where the highest moisture
works in the fastest. Winds will be light southeast overnight and
becoming more southerly Wednesday around 8kts. As the afternoon
goes on, the next system approaches and the gradient tightens.
Some gusts may present themselves in the 20kt range. PROB30 rain
chances enter the picture through 06z.

75

&&

.FIRE WEATHER...

Isolated to scattered showers possible tonight and into Wednesday,
before more widespread wetting rains move into Central Alabama
Wednesday night and Thursday. A cold front will stall out near the
I-85 corridor Thursday afternoon, producing showers and storms
across the southeast counties Thursday night and Friday. 20 foot
winds will be gusty at times across the northern counties Wednesday
night ahead of a cold front. Min RHs Wednesday will range from
mid 50s southeast to mid 70s northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     50  73  59  66 /  30  30  50  90
Anniston    53  74  61  67 /  20  20  40  90
Birmingham  57  74  60  67 /  30  30  60  90
Tuscaloosa  58  74  58  66 /  30  40  80  80
Calera      56  74  60  66 /  30  30  60  90
Auburn      52  75  58  68 /  20  20  10  80
Montgomery  54  79  61  68 /  30  20  30  90
Troy        54  80  60  71 /  10  20  20  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...75
LONG TERM....58/rose
AVIATION...75
Hazardous weather outlook, Feb 7, 1:33 PM CST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
133 PM CST Tue Feb 7 2023

ALZ011>015-017>050-082245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
133 PM CST Tue Feb 7 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe storms are possible late Wednesday night, generally west of
I-65. Isolated tornadoes and damaging winds up to 60 mph are the main
threats.

Breezy conditions are also expected Wednesday night. Winds may gust
up to 35 mph outside of thunderstorms across mainly the northern
half of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Wednesday night.

Nearby

Wind Advisories in Alabama, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.